Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 430, NWS Raleigh, NC

September 28, 2006Forsyth County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Sep 28, 2006, 4:45 PM EDT for Forsyth County, North Carolina. It was in force for 30 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 28, 2006, 4:45 PM EDT (20:45 UTC)
Expired
Sep 28, 2006, 5:15 PM EDT
In force
30 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 28, 5:09 PM EDTHAIL 0.255 N Walkertown, NC
Sep 28, 5:09 PM EDTHAIL 0.55 Ne Winston-Salem, NCHAIL REPORTED BY TRAINED SPOTTER ON WALKER TOWN ROAD IN NORTHERN WINTON SALEM
Sep 28, 5:10 PM EDTTSTM WND DMGLewisville, NCTREES REPORTED DOWN IN THE TOWNS OF LEWISVILLE, CLEMMONS, WALKERTOWN, AND KERNERSVILLE.
Sep 28, 5:10 PM EDTHAIL 0.885 Ne Winston-Salem, NCNICKLE SIZE HAIL 5 MILE NORTHEAST OF WINTON-SALEM HALF WAY BETWEEN KERNERSVILLE AND WALKERTOWN NEAR HIGHWAY 158 AND 66

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 282045
SVRRAH
NCC067-282115-
/O.NEW.KRAH.SV.W.0430.060928T2045Z-060928T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
445 PM EDT THU SEP 28 2006

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORSYTH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 515 PM EDT

* AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LEWISVILLE...OR ABOUT 9 MILES WEST OF
  WINSTON-SALEM...MOVING NORTHEAST AT 40 MPH. PENNY SIZED HAIL AND
  WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PFAFFTOWN...WINSTON-SALEM...
  STANLEYVILLE...RURAL HALL...
  WALKERTOWN...
  BELEWS CREEK...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3614 8051 3600 8038 3613 8007 3625 8005
      3624 8017 3624 8040

$$

PWB
1 follow-up statement
000 
WWUS52 KRAH 282112
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
512 PM EDT THU SEP 28 2006

NCC067-282121-
/O.EXP.KRAH.SV.W.0430.000000T0000Z-060928T2115Z/
FORSYTH NC-
512 PM EDT THU SEP 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR FORSYTH COUNTY EXPIRES AT 515
PM EDT...

A SEVERE THUNDERSTORM AT 512 PM WAS OVER WALKERTOWN... MOVING 
NORTHEAST AT 45 MPH. THE STORM WILL MOVE INTO NORTHWEST GUILFORD 
COUNTY BETWEEN 515 PM AND 520 PM. STRONG DAMAGING WIND AND LARGE 
HAIL CAN BE EXPECTED WITH THIS STORM. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FRIDAY MORNING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3614 8051 3600 8038 3613 8007 3625 8005
      3624 8017 3624 8040

$$

PWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 2:25 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 28, 2:25 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
225 PM EDT THU SEP 28 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...

TONIGHT: THE VIGOROUS VORTICITY MAX CURRENTLY DIVING THROUGH THE MO
BOOTHEEL AND WESTERN TN/KY IS ON PACE TO SWEEP THROUGH NC THROUGH
THE EARLY OVERNIGHT HOURS ACCOMPANIED BY A STRONG SURFACE FRONT.
WHILE HAIL CANT BE RULED OUT WITH JUST ENOUGH MOISTURE AND
INSTABILITY ALOFT... STRONG WINDS REMAIN THE BIGGER RISK IN THIS
HIGH-SHEAR LOW-CAPE REGIME. LOW LEVEL LAPSE RATES ARE ALREADY
7.5-8.0 C/KM... THE DOWNDRAFT CAPE HAS RISEN TO 500-900 J/KG... AND
DEEP LAYER SHEAR OF 55-65 KT IS RIGHT ON OUR DOORSTEP... SO DAMAGING
DOWNBURST WINDS REMAIN A GOOD POSSIBILITY THIS EVENING... ESPECIALLY
IF NAM-WRF INDICATIONS OF A FAIRLY DEEP STRATOSPHERIC INTRUSION COME
TO PASS. AND IF WE GET ANY CONTRIBUTION FROM DOWNSLOPE FLOW TO
FURTHER STEEPEN LAPSE RATES... THE STRONG TO DAMAGING WIND THREAT
COULD BECOME WIDESPREAD. A SEVERE WEATHER OUTLOOK WAS ISSUED EARLIER
THIS AFTERNOON TO ADDRESS THIS. WITH PRECIPITABLE WATER VALUES
BARELY UP TO ONE INCH AND WITH THE SWIFT TRANSLATIONAL SPEED OF THE
EXPECTED CONVECTIVE LINE... DONT EXPECT ANY MORE THAN ABOUT A HALF
INCH OF RAIN AT ANY GIVEN SPOT. WILL STILL CARRY MAXIMUM POPS OF
70-80% ACROSS THE NORTH WITH 50-70% IN THE SOUTH FROM VERY LATE THIS
AFTERNOON UNTIL SHORTLY AFTER MIDNIGHT. EXPECT LOWS OF 54-61.

FRIDAY THROUGH SUNDAY: WILL CARRY A LOW CHANCE OF SHOWERS IN THE
NORTHEAST EARLY FRIDAY MORNING AS THE VORTICITY MAX ROTATES
NORTHEAST AND OUT OF THE STATE... OTHERWISE EXPECT CLEARING SKIES.
THICKNESSES SUPPORT TEMPERATURES WELL BELOW NORMAL... MAINLY 68-73.
A MUCH WEAKER WAVE WILL SWING BY TO OUR NORTH DURING THE AFTERNOON
WITH NO MOISTURE TO WORK WITH AND DOWNSLOPE FLOW EAST OF THE
MOUNTAINS. OTHERWISE A SURFACE HIGH PASSES OVER THE REGION THROUGH
SATURDAY... AND EXPECT CHILLY LOWS IN THE 40S FRIDAY NIGHT. THE NEXT
STRONG MID LEVEL VORTICITY MAX AND CANADIAN COLD FRONT DIVE DOWN
LATE SATURDAY NIGHT AND SUNDAY MORNING... BUT THIS TOO WILL HAVE
LITTLE MOISTURE TO WORK WITH. HAVE ELECTED TO LEAVE IN THE EXISTING
SLIGHT CHANCES OF SHOWERS ACROSS THE NORTH HALF... ENDING BY SUNDAY
AFTERNOON. EXPECT HIGHS OF 70-75 SATURDAY AND MID-UPPER 70S SUNDAY.
-GIH

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...

GENERALLY DRY THROUGH THIS PERIOD. UPPER RIDGE/SURFACE HIGH WILL
DOMINATE OVER EASTERN CONUS AT START OF PERIOD. RIDGE WILL FLATTEN
BY MID WEEK WITH SURFACE HIGH SHIFTING SOUTH AND SOUTHWEST. DURING
MID/LATE WEEK...S/W TROUGH AND BACKDOOR FRONT MOVING ACROSS THE
AREA. SURFACE AND 850 FLOW WEST/NORTHWEST WITH STRONGEST DYNAMICS
STAYING NORTH OF AREA. THUS SEE LITTLE CHANCE FOR RAIN. GFS
INDICATING DEEPER POST FRONTAL MOISTURE OVER THE AREA AS LOW LEVEL
WINDS TURN NORTHEAST. FOR NOW WILL INDICATE PARTLY CLOUDY FOR
THURSDAY. WARM TEMPERATURES MUCH OF THE PERIOD WITH MAX TEMPERATURES
AVERAGING ABOUT 5-8 DEGREES ABOVE SEASONAL NORMS THROUGH MID WEEK.
THEN COOL DOWN ON THURSDAY AS MENTIONED... LOW LEVEL WINDS TURN
NORTHEAST AND MORE CLOUDS. -RA

&&

.AVIATION...

SCATTERED TO BKN CU 4-6KFT THROUGH 00Z. ISOLATED SHOWERS POSSIBLE
FAY-GSB THROUGH 00Z. SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING
AHEAD OF A COLD FRONT APPROACHING FROM THE WEST...REACHING THE
WESTERN TAFS (GSO-INT) BY 00Z. THEN SPREAD EAST TO RDU-FAY-RWI AFTER
02Z. OCNL MVFR CIGS AND VSBYS IN SHOWERS AND TSTMS WITH WIND GUSTS
UP TO 30 MPH. BRIEF IFR CONDITIONS IN HEAVIER SHOWERS/STORMS.
SHOWERS/TSTMS ENDING WESTERN TAF AFTER 04Z...CENTRAL AND EASTERN
SECTIONS AFTER 08Z. -RA

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HARTFIELD
LONG TERM...RA
AVIATION...RA
Hazardous weather outlook, Sep 28, 12:44 PM EDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1244 PM EDT THU SEP 28 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-290700-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1244 PM EDT THU SEP 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL PUSH RAPIDLY EAST THROUGH CENTRAL NORTH
CAROLINA VERY LATE THIS AFTERNOON THROUGH THIS EVENING. AHEAD OF
THIS FRONT... A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO
DEVELOP OVER THE FOOTHILLS AND WESTERN PIEDMONT... THEN INTENSIFY
AS IT SWEEPS QUICKLY EASTWARD THIS EVENING. A FEW CELLS OR
SEGMENTS MAY BECOME STRONG ENOUGH TO ALLOW HIGH WINDS ALOFT TO BE
TRANSPORTED DOWN TO THE SURFACE. DAMAGING WIND IN EXCESS OF 60 MPH
IS THE MOST LIKELY THREAT WITH THESE STORMS. HAIL UP TO AN INCH IN
DIAMETER IS ALSO POSSIBLE. THE GREATEST RISK OF SEVERE STORMS WILL
BE OVER THE PIEDMONT NORTHEAST TO THE NORTHERN AND CENTRAL COASTAL
PLAIN... INCLUDING THE TRIAD AND TRIANGLE AREAS... TROY...
SOUTHERN PINES... ROCKY MOUNT... WILSON... AND ROANOKE RAPIDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM AND 1 AM. TRAINED
SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN RALEIGH.

GIH

In the hours before

Special weather statement, Sep 28, 12:36 PM EDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1236 PM EDT THU SEP 28 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-290400-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
1236 PM EDT THU SEP 28 2006

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO THE EARLY
OVERNIGHT HOURS...

A STRONG COLD FRONT WILL PUSH RAPIDLY EAST THROUGH CENTRAL NORTH
CAROLINA LATE THIS AFTERNOON THROUGH THIS EVENING. STRONG WINDS
MOVING IN ALOFT... COMBINED WITH THE PASSAGE OF A VIGOROUS UPPER
LEVEL DISTURBANCE... WILL LEAD TO THE DEVELOPMENT OF A LINE OF
SHOWERS AND THUNDERSTORMS LATER TODAY. THESE STORMS ARE EXPECTED
TO INTENSIFY OVER THE FOOTHILLS AND WESTERN PIEDMONT BETWEEN 4 PM
AND 7 PM... THEN SWEEP QUICKLY EASTWARD... EXITING CENTRAL NORTH
CAROLINA BY 2 AM.

WITHIN THIS LINE OF STORMS... A FEW CELLS OR SEGMENTS MAY BECOME
STRONG ENOUGH TO ALLOW THE HIGH WINDS ALOFT TO BE TRANSPORTED DOWN
TO THE SURFACE. DAMAGING WIND IN EXCESS OF 60 MPH IS THE MOST LIKELY
THREAT WITH THESE STORMS. HAIL UP TO AN INCH IN DIAMETER IS ALSO
POSSIBLE. THE GREATEST RISK OF SEVERE STORMS WILL BE OVER THE
PIEDMONT NORTHEAST TO THE NORTHERN AND CENTRAL COASTAL PLAIN...
INCLUDING THE TRIAD AND TRIANGLE AREAS... TROY... SOUTHERN
PINES... ROCKY MOUNT... WILSON... AND ROANOKE RAPIDS.

BE SURE TO MONITOR NOAA WEATHER AND ALL HAZARDS RADIO OR OTHER
LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION LATER TODAY THROUGH
TONIGHT.

GIH
Special weather statement, Sep 28, 4:25 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
425 PM EDT THU SEP 28 2006

NCZ021-022-282130-
FORSYTH-GUILFORD-
428 PM EDT THU SEP 28 2006

...THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING INTO PORTIONS OF THE
PIEDMONT TRIAD REGION...

AT 428 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
OVER YADKIN COUNTY... MOVING NORTHEAST AT 40 MPH. THIS CLUSTER OF
THUNDERSTORMS MAY STRENGTHEN AS IT MOVES INTO THE WINSTON-SALEM
FORSYTH COUNTY AREA BETWEEN 435 PM AND 500 PM. THE STRONGEST STORMS
WILL LIKELY AFFECT WESTERN AND NORTHERN FORSYTH COUNTY... WHERE
GUSTY WINDS OF 40 TO 50 MPH... AND SMALL HAIL WILL BE POSSIBLE.

LOCATIONS THAT ARE EXPECTED TO BE IMPACTED INCLUDE... LEWISVILLE...
PFAFFTOWN... STANLEYVILLE... RURAL HALL AND WINSTON-SALEM.

TAKE COVER IN AN INTERIOR ROOM IF A WARNING IS ISSUED.

BADGETT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 5:11 PM EDTSevere Thunderstorm WarningRAHGuilford39 min
Sep 28, 5:57 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth32 min
Sep 28, 6:10 PM EDTSevere Thunderstorm WarningRAHGuilford50 min
Sep 28, 6:13 PM EDTSevere Thunderstorm WarningRAHPerson47 min
Sep 28, 6:48 PM EDTSevere Thunderstorm WarningRAHAlamance30 min
Sep 28, 6:58 PM EDTSevere Thunderstorm WarningRAHOrange47 min
Sep 28, 7:07 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Person53 min
Sep 28, 7:24 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance, Warren51 min
Sep 28, 7:38 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Richmond52 min
Sep 28, 7:56 PM EDTSevere Thunderstorm WarningRAHAnson34 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.